Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2020, 6:44 PM EDT for Allendale County, Colleton County, Hampton County, South Carolina; Screven County, Georgia. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 6:44 PM EDT (22:44 UTC)
- Expired
- May 22, 2020, 7:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Screven County, GA, Allendale County, SC, Colleton County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 43 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:44 PM EDT | TSTM WND DMG | Seigling, SC | WARNING POINT REPORTED TREE DOWN THAT BROUGHT DOWN A POWERLINE AT THE INTERSECTION OF HIGHWAY 278 AND CONCORD CHURCH ROAD. TIME ESTIMATED BASED ON RADAR. |
| May 22, 7:05 PM EDT | HAIL 1.75 | Fairfax, SC | WARNING POINT REPORTED GOLF BALL SIZED HAIL IN FAIRFAX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
284
WUUS52 KCHS 222244
SVRCHS
GAC251-SCC005-029-049-222345-
/O.NEW.KCHS.SV.W.0036.200522T2244Z-200522T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
644 PM EDT Fri May 22 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Screven County in southeastern Georgia...
Hampton County in southeastern South Carolina...
Colleton County in southeastern South Carolina...
Allendale County in southeastern South Carolina...
* Until 745 PM EDT.
* At 643 PM EDT, severe thunderstorms were located along a line
extending from Seigling to 7 miles southeast of Burtons Ferry
Landing, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Allendale, Hampton, Varnville, Fairfax, Brunson, Gifford, Sycamore,
Lodge, Ulmer, Crocketville, Seigling, Miley, Barton, Ashton and
Appleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3305 8113 3305 8110 3303 8108 3310 8094
3306 8090 3287 8098 3284 8155 3311 8135
3311 8129 3312 8120
TIME...MOT...LOC 2243Z 265DEG 30KT 3306 8130 3285 8143
HAIL...1.00IN
WIND...60MPH
$$
DPB1 follow-up statement
614
WWUS52 KCHS 222326
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
726 PM EDT Fri May 22 2020
GAC251-222334-
/O.CAN.KCHS.SV.W.0036.000000T0000Z-200522T2345Z/
Screven GA-
726 PM EDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN COUNTY IS CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3305 8113 3305 8110 3303 8108 3310 8094
3306 8090 3287 8098 3285 8141 3311 8135
3311 8129 3312 8120
TIME...MOT...LOC 2324Z 338DEG 11KT 3303 8101 3289 8120
$$
SCC005-029-049-222345-
/O.CON.KCHS.SV.W.0036.000000T0000Z-200522T2345Z/
Hampton SC-Colleton SC-Allendale SC-
726 PM EDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR HAMPTON...COLLETON AND ALLENDALE COUNTIES...
At 724 PM EDT, severe thunderstorms were located along a line
extending from near Ashton to near Brunson, moving south at 15 mph.
Golf ball sized hail was reported in Fairfax from these storms.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Allendale, Hampton, Varnville, Fairfax, Brunson, Gifford, Sycamore,
Lodge, Ulmer, Crocketville, Seigling, Miley, Barton, Ashton and
Appleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3305 8113 3305 8110 3303 8108 3310 8094
3306 8090 3287 8098 3285 8141 3311 8135
3311 8129 3312 8120
TIME...MOT...LOC 2324Z 338DEG 11KT 3303 8101 3289 8120
HAIL...1.00IN
WIND...60MPH
$$
ETMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:30 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 22, 4:30 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Charleston SC 430 PM EDT Fri May 22 2020 .SYNOPSIS... A stalled front will remain over or near the area this weekend. High pressure will then build to the north early next week and persist for much of the week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Radar indicates minimal convection across our area this afternoon. SPC Mesoscale Analysis continues to indicate the highest MLCAPEs across our SC counties, approaching ~2,000 J/kg and a little better shear here. In GA, MLCAPEs are lower, but DCAPEs are higher. Hence, our area continues to be under a Slight Risk per SPC. Going with a blend of the synoptic models and the CAMs, expect limited convection across the Charleston Tri-County for the next few hours. Focus is also on the models showing a second batch of convection originating from inland GA and moving towards the coast this evening. There's still uncertainty regarding if the line will hold together and if so, what time it makes it into our area. Though, the models also indicate it should be weakening as it gets here, mainly because we lose the daytime heating. With this in mind, we kept chance POPs through midnight. The main threats continue to be damaging winds and large hail with the storms through this evening. Convection should dissipate and move offshore overnight. Lows should be in the upper 60s to around 70 degrees. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... A closed mid/upper lvl low will shift off the Northeast coast Saturday, allowing a mid/upper lvl ridge of high pressure to expand across the Southeast United States late weekend and heading into early next week. At the sfc, a weak/stationary front will linger near the area Saturday and Sunday, before shifting south as high pressure gradually builds into the area from the north late Sunday into Monday. Although forcing is somewhat weaker during this period, ample moisture (PWATS between 1.5-2.0 inches) along with strong diabatic heating will support modest instability and the potential for few to scattered showers/thunderstorms each day, but the greatest coverage should occur Sunday afternoon through Monday near the front. High temps should range in the lower 90s for most locations away from the coast Saturday and Sunday, then range in the mid/upper 80s Monday. Overnight lows should be mild, dipping into the upper 60s/lower 70s away from the immediate coast. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Moderate confidence this period. High pressure should persist to the north of the area with an onshore wind prevailing. Some higher bands of moisture and upper forcing look to affect the area from time to time keeping at least a small chance of rain around pretty much at any point but there does not appear to be a significant heavy rain/severe weather threat at this time. Temperatures should be near to slightly above normal. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... 18Z TAFs CHS: Convection is expected along the sea breeze this afternoon through this evening. There remain enough concerns for direct impacts to the terminal to keep a TEMPO group. Though, we adjusted the timing to better reflect the models and the latest radar trends. It's possible there could be brief IFR in the strongest storms, but we'll wait for radar trends to develop before putting any mention in the TAF. Conditions improve later this evening, with VFR prevailing overnight into Saturday. SAV: VFR is expected to prevail through the afternoon. Models indicate a batch of convection moving in from the west this evening. There is enough uncertainty over the timing that we have several hours of VCTS. The timing will be narrowed down based on future radar trends, with possibly a TEMPO group being added. Conditions improve later this evening, with VFR prevailing overnight into Saturday. Extended Aviation Outlook: Brief flight restrictions are possible Saturday through Monday due to showers/thunderstorms. Otherwise, VFR conditions are expected to prevail. && .MARINE... Tonight: A weak pressure gradient will lead to S winds 10-15 kt, veering to the SW this evening. Swells with periods ~11 seconds resulting from the remnants of Arthur will persist. Seas will be in the 3-4 ft range within 20 nm and 4-5 ft for the GA waters beyond 20 nm. Saturday through Wednesday: A stationary front will remain draped near the area this weekend before high pressure builds across the area Monday and persists through the middle of next week. Marine conditions will remain well below Small Craft Advisory levels during the weekend and heading into early next week. In general, southerly flow will remain at or below 10-15 kt this weekend, then should increase and turn more east-northeast around 15 kts Monday through Wednesday. Seas will slowly build up to 3-5 ft next week with the onshore flow in place, but conditions are still expected to remain below Small Craft Advisory levels heading into the middle of next week. Rip Currents: Lingering swells from the remnants of Arthur combined with onshore winds will continue to generate a Moderate Risk of rip currents for the entire coast through Saturday. The risk should then lower along the beaches Sunday due to the subsiding swell. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM...RJB AVIATION... MARINE...
Hazardous weather outlook, May 22, 3:44 AM EDT, 15 hours before
Hazardous Weather Outlook National Weather Service Charleston SC 344 AM EDT Fri May 22 2020 GAZ117-119-139-141-SCZ048>051-230745- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 344 AM EDT Fri May 22 2020 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rip Currents: An elevated risk could linger into Saturday, especially along the SC coast, then return again mid to late next week. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-230745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 344 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 22, 3:50 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Charleston SC
350 PM EDT Fri May 22 2020
SCZ045-222015-
Inland Berkeley-
350 PM EDT Fri May 22 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
At 350 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eastern Lake Marion, or 18 miles south of
Manning, moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Bonneau, Eadytown, Eastern Lake Marion, Northern Lake Moultrie,
Bonneau Beach and Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3350 7997 3328 7995 3335 8024 3338 8024
3339 8022 3345 8022 3344 8021 3345 8021
3346 8015 3345 8014 3348 8015 3350 8012
3350 8009 3351 8008 3351 7999
TIME...MOT...LOC 1950Z 272DEG 15KT 3343 8022
ETMSpecial weather statement, May 22, 4:45 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Charleston SC
445 PM EDT Fri May 22 2020
SCZ045-222115-
Inland Berkeley-
445 PM EDT Fri May 22 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 444 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bonneau Beach, or 10 miles north of Moncks
Corner, moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Saint Stephen, Bonneau, Northern Lake Moultrie and Bonneau Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3343 7987 3343 7988 3340 7985 3338 7981
3337 7980 3338 7979 3332 7974 3332 7971
3324 7973 3331 8008 3343 8008 3344 7988
TIME...MOT...LOC 2044Z 278DEG 26KT 3335 7999
ETMSpecial weather statement, May 22, 5:14 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
514 PM EDT Fri May 22 2020
SCZ045-222145-
Inland Berkeley-
514 PM EDT Fri May 22 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
At 514 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bonneau, or 8 miles northeast of Moncks
Corner, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Bonneau and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3335 7976 3332 7974 3332 7970 3330 7966
3327 7956 3326 7955 3313 7960 3314 7962
3313 7963 3326 8000 3335 7999
TIME...MOT...LOC 2114Z 286DEG 28KT 3328 7989
ETMSpecial weather statement, May 22, 5:48 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
548 PM EDT Fri May 22 2020
SCZ040-222215-
Allendale-
548 PM EDT Fri May 22 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY...
At 548 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Millett, or 12 miles east of Plant Vogtle,
moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Millett and Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3311 8137 3311 8129 3312 8125 3306 8123
3304 8154 3305 8155 3305 8157 3306 8158
3307 8160 3309 8160 3308 8161 3310 8161
3316 8153
TIME...MOT...LOC 2148Z 257DEG 28KT 3309 8155
ETMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:50 PM EDT | Special Weather Statement | CHS | Berkeley | 25 min |
| May 22, 4:03 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 42 min |
| May 22, 4:45 PM EDT | Special Weather Statement | CHS | Berkeley | 30 min |
| May 22, 5:14 PM EDT | Special Weather Statement | CHS | Berkeley | 31 min |
| May 22, 5:48 PM EDT | Special Weather Statement | CHS | Allendale | 27 min |
| May 22, 6:00 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 45 min |
| May 22, 7:17 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 58 min |
| May 22, 7:32 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton, Jasper | 58 min |
| May 22, 7:52 PM EDT | Special Weather Statement | CHS | Dorchester | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.